Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 225, NWS Wichita, KS

July 28, 2001Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 28, 2001, 6:35 PM CDT for Sedgwick County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 28, 2001, 6:35 PM CDT (23:35 UTC)
Expired
Jul 28, 2001, 7:30 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 12 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2001-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2001-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 282337
SVRICT

KSC173-290030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
635 PM CDT SAT JUL 28 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 730 PM CDT.

* AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF CLEARWATER...OR ABOUT 14 MILES
  SOUTHWEST OF DOWNTOWN WICHITA...MOVING NORTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR HAYSVILLE AROUND 640 PM CDT...
  8 MILES WEST OF OAKLAWN AROUND 650 PM CDT...
  9 MILES WEST OF MCCONNELL AFB AROUND 655 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER IMMEDIATELY!

REPEATING...A SEVERE ThHUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 730 PM CDT.

LAT...LON 3750 9755 3749 9724 3762 9718 3765 9756

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:39 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 28, 3:39 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CDT SAT JUL 28 2001

TNGT:
FOCUS IS ON SHRTWV MOVG ACRS KS THIS AFTN. MODELS IN RELATIVELY GOOD
AGREEMENT THAT DRIER AIR WL MOVE ACRS MOST OF THE AREA IN ITS WAKE.
THIS MAY END THE CYCLE OF NOCTURNAL PCPN.  ONLY EXCEPTION IS IN SE
KS...WHERE BOTH NGM/ETA HANG ONTO BOTH LLVL MSTR AND INSTBY OVNGT.
ATTM...THINK THAT GOING TSRA/SHRA IN SE KS WL CONT TO BUBBLE TIL
SHRTWV MOVES THRU THIS EVE...WITH ANOTHER ROUND OF ELEVATED
TSRA/SHRA PSBL BFR DAYBRK. OPTED TO KEEP FFA GOING AFT COORD WITH
TOP/SGF.  HOWEVER SOME CONCERN THAT HEAVIEST RAINFALL MAY OCCUR
ALG/S OF KS-OK BDR...WITH WELL DEVELOPED LINE OF STORMS ALREADY
GOING ON OUTFLOW BNDRY. ALSO ADDED PTCHY FG TO CNTRL KS WHERE COMBO
OF LGT SE WNDS...CLR SKIES AND WET GROUND WL OCCUR.

SUN:
SOME THREAT OF LINGERING PCPN ERY IN SE KS...OTHERWISE DRY
CONDITIONS SHOULD PREVAIL.  THE COMBO OF INCRG TEMPS/THICKNESSES AND
ADDNL SUNSHINE SHUD ALLOW ADVERTISED WARMUP...ONLY TEMPERED BY
EVAPORATION OF MOISTURE FROM WET GROUND.  A LTL CONCERNED ABT THE
LINGERING LLVL MSTR/INSTBY IN SE KS.  THIS AREA MAY BE DIFFULENT
ENUF FOR TSTM DVLPMT DURG THE AFTN.  PROGD INSTBY WOULD SUPPORT
STG/SVR STORMS. QUESTION WOULD BE INFLUENCE FM MORNING CONVECTION.
OPTED TO NOT TIME QUALIFY THE PCPN AND ALLOW MIDNIGHT SHIFT TO
ADJUST TIMING AS NECESSARY.

MON-THU:
MEDIUM RANGE MODELS IN UNCANNY AGREEMENT THRU THIS PERIOD.  PIECE OF
ENERGY IS PROGD TO RIDE OVR THE TOP OF THE BLDG CNTRL US RDG.  FCST
WARMING TREND/DRY CONDITIONS IS STILL ON TRACK.

FRI-SAT:
MODELS RAPIDLY DIVERGE IN THIS TIME FRAME...TRYING TO RESOLVE
SEVERAL SHRTWVS IN MAIN UPR FLOW.  PERTINENT TO THIS FCST AREA...
DIFFERENCES ARE EVIDENT IN LOCATION OF HI AND RESULTANTLY THE MAX
TEMPS.  BEST COURSE OF ACTION ATTM...WL LKLY BE TO CONT STATUS QUO
OF MINS IN THE LWR/MID 70S AND HIGHS 95-100.

FCSTID = 17/HOWERTON
ICT   70  98  73 101 /  20  10  10  10
HUT   70  99  73 101 /  10  10  10  10
EWK   70  96  73 100 /  20  10  10  10
EQA   70  95  73 100 /  30  10  10  10
WLD   72  96  73 101 /  30  10  10  10
RSL   67  98  71 101 /  10  10  10  10
GBD   68  99  72 101 /  10  10  10  10
SLN   69  97  73 101 /  10  10  10  10
MPR   69  98  73 100 /  10  10  10  10
CFV   73  95  73  99 /  50  20  10  10
CNU   70  93  71  98 /  50  20  10  10
K88   70  92  71  98 /  40  20  10  10

.ICT...
KS...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ070>072.

In the hours before

Local storm report, Jul 28, 5:38 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
538 PM CDT SAT JUL 28 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....?

0444 PM    3 N BURDEN                KS   1.25 INCH HAIL
07/28/01   COWLEY                         REPORTED BY THE PUBLIC.

HAK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 7:46 PM CDTSevere Thunderstorm WarningICTRice44 min
Jul 28, 3:43 PM CDTSevere Thunderstorm WarningICTCowley62 min
Jul 28, 4:56 PM CDTSevere Thunderstorm WarningICTCowley49 min
Jul 28, 5:42 PM CDTSevere Thunderstorm WarningICTSumner63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.